High Wind, Sheridan Foothills
- When
- April 28, 2:38 PM MST to 6:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
A wind gust of 61 mph was recorded at the Sheridan Airport.
A strong jet stream combined with a tight surface pressure gradient resulted in strong wind gusts across the Sheridan Foothills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong jet stream combined with a tight surface pressure gradient resulted in strong wind gusts across the Sheridan Foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 28, 1:46 PM MST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
246 PM MDT Sun Apr 28 2019
.SHORT TERM...valid for Mon and Tue...
Stacked surface and upper lows continue to evolve slowly over
northeast MT this afternoon. Main impact for today has been wind.
Thus far, the core of strongest winds has been from Big Timber to
Reed Point and Columbus, closer to the jet in region of greatest
subsidence. We've also seen frequent gusts over 50 mph at Judith
Gap and Harlowton, and recently near Ingomar. Pressure rise max is
still to our north near Havre. As winds veer and the pressure
rises and stronger cold advection push south, we will see a surge
of stronger winds push through Big Horn and Sheridan Counties.
Current highlights look good, but have extended the High Wind
Warning for our south central parts through midnight. Have also
cancelled the wind advisories at Livingston and Nye, where mixed
NW winds are not favored. Also, will continue the Winter Storm
Warning for high wind and blowing snow through Judith Gap. Winds
and snow have been picking up this afternoon as the flow turns
more northerly. Expect very difficult travel conditions with poor
visibility, blowing snow and icy roads into the evening. Temps at
Judith Gap DOT have stayed in the 20s all day. Winds will decrease
through the night as high pressure builds from the north. Gusty NW
winds will continue in our east into Monday, but at speeds less
than we've seen in our west today.
Monday will be a relatively quiet but chilly day with winds
shifting east. Main issue thereafter is potential lower elevation
wet snowfall from late Monday through Tuesday night as Pacific
trof brings deepened upslope winds and ascent, on top of a
seasonably cold air mass in place. Today's models were fairly
consistent with previous runs, but must stress some differences
between the GFS and EC in the track of the mid level low, which
will affect upslope duration. GEFS spread in QPF is also fairly
high. Overall will keep with a model/ensemble blend for QPF and
snow, but have raised pops throughout the period as our confidence
in a wet weather system continues to increase. The question is not
whether or not it will be cold enough for snow (it will), but
rather how much will accumulate. A few things to point out: snow
will accumulate more during the nighttime periods than the day,
higher hills will accumulate more than valleys, and grassy
surfaces will see the brunt of accumulation. Period of heaviest
precip will be Monday night and Tuesday.
Have opted to issue a Winter Storm Watch for the Beartooth and Red
Lodge foothills, with precip between a half inch and inch yielding
potential snowfall of 5-10 inches. The Billings area could see a
few inches (let's say 1 to 4), with the greatest amounts over the
surrounding hills.
Temperatures will stay quite chilly these next two days, with
highs in the 30s to lower 40s, and lows below freezing.
JKL
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
Upper trough that will affect the area during the short-term, will
be departing the area on Wednesday. Chances for snow will continue
in the morning over much of the area, and there will be chances
of rain in the afternoon over SE MT and Sheridan County. Snow
amounts will be an inch or less. Temperatures will be in the 40s.
Zonal dry flow followed by a dry NW flow will then overtake the
area through Friday. Highs will reach the 60s for Thursday and
Friday. The weekend looked unsettled as troughiness moves into the
western U.S., but details were uncertain this far out, as the
ensembles showed a good deal of uncertainty with pattern
specifics. Arthur
&&
.AVIATION...
Strong gusty W to NW surface winds with gusts from the 20s to the
40s will diminish this evening. Rain and snow showers will become
numerous this evening E and S of KBIL, while showers will be
scattered over the W. Expect MVFR to IFR conditions with the
precipitation. The showers will taper off from W to E overnight.
Expect areas of mountain obscuration tonight with widespread
obscurations over the NE Bighorns. Chances for snow will increase
over the mountains and W of KBIL during Monday. Conditions will be
MVFR over much of the region and there will be increasing mountain
obscurations. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 026/039 029/038 029/049 032/062 038/065 042/066 043/065
31/E 67/S 52/S 00/B 10/B 12/T 34/T
LVM 020/036 026/036 021/048 029/057 034/061 038/062 039/062
24/S 77/S 41/B 01/B 11/B 12/T 34/T
HDN 027/041 029/039 028/048 029/062 037/066 042/067 042/065
61/E 57/S 54/O 00/B 11/B 12/T 34/T
MLS 027/043 028/043 029/047 032/063 039/065 043/065 042/063
71/E 25/O 44/O 10/B 10/B 12/T 23/T
4BQ 027/042 028/041 029/046 030/061 038/065 042/067 042/066
61/E 56/O 55/O 00/U 00/B 02/T 23/T
BHK 025/042 026/042 029/046 029/060 036/065 039/063 040/062
71/E 15/O 45/O 11/B 10/B 12/T 33/T
SHR 024/041 026/039 027/045 026/060 034/064 038/065 040/065
51/E 66/O 75/O 00/U 00/B 02/T 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 8 PM MDT this evening FOR
ZONES 28-29-34-35-39-41-42-57.
High Wind Warning in effect until midnight MDT tonight FOR
ZONE 38.
Winter Storm Watch in effect from Monday evening through late
Tuesday night FOR ZONES 56-66.
Winter Storm Warning in effect until midnight MDT tonight FOR
ZONE 63.
WY...High Wind Warning in effect until midnight MDT tonight FOR
ZONE 99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 318 PM MDT Sun Apr 28 2019 MTZ028>042-056>058-063>068-WYZ098-099-292130- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 318 PM MDT Sun Apr 28 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Wet snowfall possible. * WHERE...Southern Montana and northern Wyoming. * WHEN...Monday into Wednesday. * ADDITIONAL DETAILS...Wet snow is expected through the period, with the chance of accumulation. At this point, mountains, foothills and higher hills, are the most likely locations for accumulating snow, but lower elevations have a chance too...especially at night. Stay tuned as the forecast continues to evolve. * ADDITIONAL SNOW CONCERNS...Those with travel or outdoor plans, should monitor the forecast closely. Travel could be impacted by heavy, wet snow. Young livestock may be at risk as well as agriculture. Trees with new leaves could feel the stress of heavy, wet snow as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1226 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 5 W RED LODGE 45.19N 109.35W
04/28/2019 M3.0 INCH CARBON MT MESONET
&&
RMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1232 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 11 SE HUNTLEY 45.78N 108.16W
04/28/2019 M54.00 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
&&
RMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1254 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM NON-TSTM WND GST 7 E COLUMBUS 45.62N 109.10W
04/28/2019 M59.00 MPH STILLWATER MT COCORAHS
&&
RMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
126 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
04/28/2019 M55.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
&&
RMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
128 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM NON-TSTM WND GST 18 ENE WARREN 45.13N 108.30W
04/28/2019 M51.00 MPH CARBON MT MESONET
1251 PM NON-TSTM WND GST 6 E COLUMBUS 45.62N 109.10W
04/28/2019 M53.00 MPH STILLWATER MT MESONET
&&
RMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
335 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 SW RED LODGE 45.16N 109.29W
04/28/2019 M2.0 INCH CARBON MT COCORAHS
0101 PM NON-TSTM WND GST 8 ENE LAME DEER 45.65N 106.50W
04/28/2019 M52.00 MPH ROSEBUD MT MESONET
0115 PM NON-TSTM WND GST 6 S BIG TIMBER 45.75N 109.95W
04/28/2019 M51.00 MPH SWEET GRASS MT MESONET
0126 PM NON-TSTM WND GST 6 E COLUMBUS 45.62N 109.10W
04/28/2019 M59.00 MPH STILLWATER MT MESONET
0155 PM NON-TSTM WND GST 2 NNE LAUREL 45.70N 108.76W
04/28/2019 M51.00 MPH YELLOWSTONE MT AWOS
0200 PM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
04/28/2019 M56.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0220 PM NON-TSTM WND GST 6 S BIG TIMBER 45.75N 109.95W
04/28/2019 M58.00 MPH SWEET GRASS MT MESONET
0230 PM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
04/28/2019 M58.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0240 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
04/28/2019 M70.00 MPH SWEET GRASS MT AWOS
0245 PM NON-TSTM WND GST 1 S BIG TIMBER 45.82N 109.96W
04/28/2019 M54.00 MPH SWEET GRASS MT MESONET
0245 PM NON-TSTM WND GST 11 SE HUNTLEY 45.78N 108.16W
04/28/2019 M56.00 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
0253 PM NON-TSTM WND GST 2 SSW SHERIDAN 44.77N 106.97W
04/28/2019 M54.00 MPH SHERIDAN WY ASOS
0255 PM NON-TSTM WND GST 2 NNE LAUREL 45.70N 108.76W
04/28/2019 M54.00 MPH YELLOWSTONE MT AWOS
0301 PM NON-TSTM WND GST 8 ENE LAME DEER 45.65N 106.50W
04/28/2019 M58.00 MPH ROSEBUD MT MESONET
0310 PM NON-TSTM WND GST 9 NW RANCHESTER 45.00N 107.30W
04/28/2019 M52.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
0325 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
04/28/2019 M68.00 MPH SWEET GRASS MT AWOS
&&
RMS1 high wind. Local standard time, as filed.
A wind gust of 61 mph was recorded at the Sheridan Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813255.